Emergency Department Management of Patients Taking Direct Oral Anticoagulant Agents (Pharmacology CME) - $49.00
Publication Date: August 2019 (Volume 21, Number 8)
CME Credits: 4 AMA PRA Category 1 Credits™, 4 ACEP Category I credits, 4 AAFP Prescribed credits, and 4 AOA Category 2-A or 2-B CME credits. CME expires 08/01/2022.
Specialty CME Credits: Included as part of the 4 credits, this CME activity is eligible for 4 Pharmacology CME credits, subject to your state and institutional approval.
Direct oral anticoagulant (DOAC) agents have become commonly used over the last 9 years for treatment and prophylaxis for thromboembolic conditions, following approvals by the United States Food and Drug Administration. These anticoagulant agents, which include a direct thrombin inhibitor and factor Xa inhibitors, offer potential advantages for patients over warfarin; however, bleeding emergencies with DOACs can present diagnostic and therapeutic challenges because, unlike traditional anticoagulants, their therapeutic effect cannot be easily monitored directly with common clotting assays. This review examines the growing body of evidence on the uses and risks of DOACs in the emergency department, including initiation of therapy and reversal strategies.
Excerpt From This Issue
As you begin your shift, the first patient is a 70-year-old man brought in for a ground-level fall with isolated head injury. A review of the patient’s history reveals atrial fibrillation, and he is currently on anticoagulation with apixaban. A rapidly obtained CT scan of the head shows a subdural hematoma. As you resuscitate the patient, you wonder how best to assess his anticoagulation status and how best to address reversal.
Later in the shift, a 50-year-old woman is brought in by EMS for intentional overdose of medications, in a suicide attempt. Her list of home medications includes sedatives as well as dabigatran, prescribed for a recently diagnosed DVT. The patient is somnolent, so specific ingestants cannot be ascertained. You wonder if there are monitoring tests, beyond PT/PTT, that might determine whether a dabigatran overdose is present, and if so, how should it be managed to prevent further injury?